Newsletter

Sign up for our quarterly newsletter and get the newest articles from acutecaretesting.org

Printed from acutecaretesting.org

Journal Scan

April 2015

Previously unrecognized cause of hypoglycemia – a case history

Summarized from Carrera P, Iyer V. Profound hypoglycemia with ecstasy intoxication. Case Reports in Emerg Med 2015 Article ID: 483153

Blood glucose concentration is normally maintained within the approximate range of 3.5-8.5 mmol/L (63-153 mg/dL) largely by the synergistic opposing action of two pancreatic hormones: insulin and glucagon. Insulin secretion causes decrease in blood glucose concentration and glucagon secretion causes increase in blood glucose concentration. 

Hypoglycemia (reduced blood glucose concentration) is often defined as blood glucose <2.2 mmol/L (<40 mg/dL) although symptoms may occur at higher concentration (up to 3.0 mmol/L (54 mg/dL)). These symptoms include: sweating, feeling of hunger, palpitations, anxiety, confusion and headache. 

Severe hypoglycemia (blood glucose <2.0 mmol/L (36 mg/dL)) can cause convulsions, reduced consciousness, coma and ultimately death if glucose (dextrose) is not administered. It is a medical emergency. The most common cause of hypoglycemia is diabetes-treatment drugs (exogenous insulin and other blood glucose-lowering agents) so that the vast majority of patients presenting with hypoglycemia have a history of diabetes. 

Other less common causes occurring in the non-diabetic population include severe liver disease, Addison’s disease, insulinoma (insulin-secreting tumor), alcohol, and rarely, a range of drugs not used in the treatment of diabetes.

A recently published case history of severe protracted hypoglycemia concerns a 29-year-old woman with a history of depression and drug abuse who was brought to her local hospital after being found collapsed on the floor and only minimally responsive. She was intubated to allow mechanical ventilation. Initial blood testing revealed her blood glucose was just 1.1 mmol/L (20 mg/dL). 

A 50 mL bolus of 50 % dextrose was administered intravenously and her glucose soon increased to 3.4 mmol/L (61 mg/dL). The patient was then transferred to a tertiary care hospital for intensive care management. On arrival at the emergency department of this second hospital the patient’s blood glucose was just 2.6 mmol/L (47 mg/dL) and a second larger dose of glucose was administered IV (100 mL of 50 % dextrose). 

Within 30 minutes of this treatment her blood glucose had risen to 5.6 mmol/L (101 mg/dL). But just prior to transfer to ICU blood glucose was checked and once again found to be very low (2.0 mmol/L (36 mg/dL)). A third dose of glucose was administered IV (100 mL of 50 % dextrose) and additionally an infusion drip of normal saline with 10 % dextrose delivered at a rate of 100 mL/hr was started. 

On arrival in ICU the patient was stable, sedated and still intubated. Vital signs were within normal limits, physical examination was unremarkable except that she had pinpoint pupils. Laboratory testing of urine revealed presence of tetrahydrocannabinol (cannabis), amphetamines and MDMA (ecstasy). 

Salicylate, paracetamol (acetaminophen) and alcohol were not present in the patient’s blood and other blood-chemistry testing revealed no abnormality, save reduced potassium (2.9 mmol/L (53 mg/dL)). 

Despite the continuing infusion of 10 % dextrose, blood glucose fell once again to 1.5 mmol/L (27 mg/dL) so the infusion was switched to 20 % dextrose delivered at the higher rate of 200 mL/hr, with a schedule of blood glucose testing every 30 minutes. The patient required glucose infusion for a further 30 hours before eventual stabilization of blood glucose concentration. 

During this time she was successfully extubated. Without evidence of any pathology to explain the protracted severe hypoglycemia, it became clear that ingested drugs were the cause. The patient had a history of suicidal ideation and the possibility that she had self-administered exogenous insulin was considered. 

Blood testing revealed raised insulin and C-peptide levels, results that are consistent with excessive production of endogenous insulin rather than administration of exogenous insulin.

The cause of severe hypoglycemia in this case was eventually attributed to MDMA (ecstasy) intoxication. In discussion, the authors of this report describe an animal study that demonstrated the hypoglycemic effect of MDMA. Apparently there is only one previous recorded case of ecstasy-induced hypoglycemia, so it is clearly a rare adverse effect but one, which the authors of this study believe, emergency clinicians should be aware of. 

They recommend initial and frequent monitoring of blood glucose for all patients presenting with MDMA (ecstasy) ingestion.

The patient made a full recovery and was discharged in good physical health 3 days after admission.

 

Disclaimer

May contain information that is not supported by performance and intended use claims of Radiometer's products. See also Legal info.

Chris Higgins

has a master's degree in medical biochemistry and he has twenty years experience of work in clinical laboratories.

Articles by this author

Sign up for the newsletter

Sign up for the newsletter

Get the latest articles, journal scans and webinar news from acutecaretesting.org directly in your inbox - up to 12 times a year.

Get the latest articles, journal scans and webinar news from acutecaretesting.org directly in your inbox - up to 12 times a year.

About this site About Radiometer Contact us Legal notice
This site uses cookies Read more